Texas, 2010

Excessive Heat in Texas, August 2, 2010

August 2, 2010 · NWS SHV · 1 event in 1 county or zone

A large ridge of high pressure both at the surface and aloft allowed for excessively hot temperatures across northeast Texas through much of August. Daily afternoon temperatures often climbed above 100 degrees with heat index values climbing between 105 to 110 degrees in the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large ridge of high pressure both at the surface and aloft allowed for excessively hot temperatures across northeast Texas through much of August. Daily afternoon temperatures often climbed above 100 degrees with heat index values climbing between 105 to 110 degrees in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 2, 1:52 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 2, 1:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT MON AUG 2 2010

.DISCUSSION...
HIGH PRESSURE WILL REMAIN IN CONTROL FOR THE NEXT SEVEN DAYS.
CONTINUED SUBSIDENCE FROM THIS SYSTEM...ESPECIALLY ACROSS THE
WESTERN HALF OF THE FORECAST AREA WILL ADD TO THE DRYING. LOWER
DEWPOINTS OVER THE NEXT COUPLE OF DAYS COULD KEEP HEAT INDEX
READINGS BELOW THE 105 THRESHOLD NEEDED FOR AN ADVISORY. IN THE
EAST...SLIGHTLY HIGHER MOISTURE LEVELS WILL KEEP DEWPOINTS ABOVE
70 FOR THE MOST PART. THIS COMBINED WITH TEMPERATURES OVER 100
DEGREES MAY KEEP THE NEED FOR AN EXCESSIVE HEAT WARNING GOING
BEYOND TUESDAY...WITH THE HEAT INDEX EXCEEDING 110 DURING THE
AFTERNOON. ONLY RELIEF FOR THIS AREA MAY OCCUR FROM ISOLATED
CONVECTION...ESPECIALLY AFTER WEDNESDAY, THIS DUE THE HIGHER
PWS...AND THE CENTER OF THE UPPER RIDGE SHIFTING A LITTLE MORE
TO THE WEST.

OVERALL...VERY FEW CHANGES TO PREVIOUS FORECAST.

&&

.AVIATION...

SEASONABLY STRONG SUBTROPICAL RIDGE WITH STRONG SUBSIDENCE CENTERED
OVER THE ARKLATEX TO CONTINUE VFR CONDITIONS THROUGH TUESDAY.  VIII.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78 103  78 103  79 /   0   0   0   0   0
MLU  80 105  80 104  79 /   0   0   0  10  10
DEQ  75 102  75 102  75 /   0   0   0   0   0
TXK  76 104  76 103  77 /   0   0   0   0   0
ELD  75 104  76 103  76 /   0   0   0   0   0
TYR  75 101  75 101  75 /   0   0   0   0   0
GGG  75 102  75 102  76 /   0   0   0   0   0
LFK  75 101  75 101  76 /   0   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>072.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARZ073.

LA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     LAZ001>004-010>012-017>020-022.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: LAZ005-006-013-014-021.

OK...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14/08
Hazardous weather outlook, Aug 2, 11:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON AUG 2 2010

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017>020-022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-NATCHITOCHES-WINN-GRANT-LA SALLE-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY REGION.
TEMPERATURES THIS AFTERNOON ARE EXPECTED TO CLIMB INTO THE 100 TO
105 DEGREE RANGE. THESE TEMPERATURES...COMBINED WITH HUMID
AIR...WILL RESULT IN HEAT INDICES OF 105 TO 109 DEGREES. A HEAT
ADVISORY REMAINS IN EFFECT FOR MOST OF THE FOUR STATE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 7 PM TUESDAY.

VERY HOT TEMPERATURES WILL LIKELY CONTINUE THROUGH MOST OF THIS
WEEK...AS AN UPPER LEVEL RIDGE MAINTAINS ITS GRIP ON THE REGION.
DEPENDING ON THE AFTERNOON RELATIVE HUMIDITY...THE HEAT ADVISORY
MAY NEED TO BE EXTENDED BEYOND THE CURRENT 7 PM TUESDAY EXPIRATION
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ARZ073-LAZ005-006-013-014-021-031100-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-CALDWELL-
1200 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY REGION.
HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO CLIMB BETWEEN 103
AND 106 DEGREES. THESE TEMPERATURES...WHEN COMBINED WITH A VERY
HUMID AIRMASS...WILL RESULT IN HEAT INDICES OF 110 TO 117 DEGREES.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 7 PM TUESDAY.
WHEN COMBINED WITH THE VERY HUMID AIRMASS...HEAT INDICES WILL RANGE
FROM 110 TO 117 DEGREES.

THESE VERY HOT TEMPERATURES WILL LIKELY CONTINUE THROUGH MOST OF THE
UPCOMING WEEK...AS THE UPPER LEVEL RIDGE MAINTAINS ITS GRIP ON THE
REGION. DEPENDING ON THE AFTERNOON RELATIVE HUMIDITY...AN EXCESSIVE
HEAT WARNING OR A HEAT ADVISORY MAY BE NEEDED BEYOND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Angelina

When
August 2, 2:00 PM CST
Where
Angelina forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

The excessive heat resulted in the death of a 61 year old male during the afternoon of August 2nd. The man died of a heat stroke while outside.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Angelina2010-08-0261MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242571.